Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 146, NWS Raleigh, NC

June 22, 2000Johnston County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 22, 2000, 4:25 PM EDT for Johnston County, North Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 22, 2000, 4:25 PM EDT (20:25 UTC)
Expired
Jun 22, 2000, 5:15 PM EDT
In force
50 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Johnston County, NC

What was reported inside it

TimeReportWhereRemark
Jun 22, 4:45 PM EDTThunderstorm Wind 50 EClayton, NCOak and pine trees reported blown down near Old Stage Road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 2:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
530 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

723 
WUUS52 KRAH 222026
SVRRDU
NCC101-222115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
425 PM EDT THU JUN 22 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSTON COUNTY IN NORTH CAROLINA

* UNTIL 515 PM EDT

* AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF CLAYTON...OR ABOUT 16    
  MILES NORTHEAST OF LILLINGTON...MOVING EAST AT 20 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CLAYTON AT 440 PM EDT
   SMITHFIELD AT 455 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3566 7851 3549 7869 3550 7821 3570 7819

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:25 PM EDT, 1 hour earlier.

Area forecast discussion, Jun 22, 3:25 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
325 PM EDT THU JUN 22 2000

WILL FOLLOW BLEND OF MESO-ETA/AVN FOR FORECAST PACKAGE AS MESO-ETA
HAS GOOD HANDLE ON CURRENT SCENARIO ACROSS CENTRAL NC WHILE AVN HAS
DEMONSTRATED BEST CONTINUITY WITH UPPER LEVEL FEATURES AND MOISTURE
AXIS IN LATER PERIODS OF SHORT-TERM.

MAIN CONVECTION SHOULD BE CONFINED TO EXTREME E-SE AREAS OF CWA BY
21-22Z. FOR REMAINDER OF REGION...MAY INCLUDE REMAINDER OF
AFTERNOON PERIOD TO COVER ACTIVITY ALONG SURFACE COLD FRONT.

OTHERWISE...AIRMASS DRIES OUT OVERNIGHT WITH DEWPOINTS IN THE MID
60S ANTICIPATED FOR FRI. FOR SAT...EXPECT DEWPOINTS TO RETURN TO
NEAR 70 DEGS BUT LITTLE IN THE MANNER OF SUPPORT ALOFT FOR ORGANIZED
CONVECTION. COULD SEE WIDELY SCATTER CONVECTION LATE IN THE DAY
ESPECIALLY FAR WESTERN SECTIONS OF CWA BUT WILL LEAVE OUT FOR NOW
AND SEE HOW MODEL TREND TOWARD SAT AFTERNOON.

NGM MOS TEMPS APPEAR TOO WARM CONSIDERING LOW LEVEL THICKNESSES AND
LACK OF MID/UPPER RIDGE ALOFT. WILL LEAN TOWARD FAN NUMBERS.

EXTENDED...APPEARS THAT SCATTERED AFTERNOON/EVENING CONVECTION
RETURNS WITH TEMPS NEAR SEASONAL NORMS.

.RAH...NONE.

WSS

In the hours before

Special weather statement, Jun 22, 11:25 AM EDT, 5 hours before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH, NC
1125 AM EDT THU JUN 22 2000

NCZ007>011-021>028-038>043-073>078-083>086-088-089-222100-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
1125 AM EDT THU JUN 22 2000

...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SECTIONS OF CENTRAL
NORTH CAROLINA THIS AFTERNOON...

.SKYWARN SPOTTERS...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH
CAROLINA...ESPECIALLY IN THE TRIANGLE AREA AND IN THE FAYETTEVILLE
VICINITY. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF
ANY KIND TO THE NATIONAL WEATHER SERVICE OR TO THE LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

.SYNOPTIC PATTERN...
A MOIST AND UNSTABLE AIRMASS COVERS CENTRAL NORTH CAROLINA.
MEANWHILE AN AREA OF SHOWERS WAS CROSSING THE FOOTHILLS AND THE
WESTERN PIEDMONT AT MID-DAY. AS THESE SHOWERS ENCOUNTER THE MOIST
AND UNSTABLE AIR..THE SHOWERS WILL INTENSIFY INTO THUNDERSTORMS.

.HAZARDOUS WEATHER DETAILS...
THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING DOWNBURST WINDS. THE
GREATEST THREAT FOR SEVERE WEATHER WILL BE MAINLY ALONG AND EAST OF
A LINE FROM ROXBORO TO SILER CITY TO SOUTHERN PINES TO ROCKINGHAM.
THE SEVERE WEATHER THREAT APPEARS TO BE GREATEST BETWEEN 2 AND
7 PM.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR
POSSIBLE WATCHES AND WARNINGS.

WSS
Local storm report, Jun 22, 3:03 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
303 PM EDT THU JUN 22 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    SMITHFIELD                NC   WIND DAMAGE
06/22/00   JOHNSTON                       TREE DOWN ON PACKING PLANT
                                          ROAD.
Local storm report, Jun 22, 3:05 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
305 PM EDT THU JUN 22 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    SMITHFIELD                NC   WIND DAMAGE
06/22/00   JOHNSTON                       TREE DOWN ON JACKS MILL
                                          RD. REPORT FROM HIGHWAY
                                          DEPT.
Local storm report, Jun 22, 4:23 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
423 PM EDT THU JUN 22 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0423 PM    PIKESVILLE                NC   LIGHTNING
06/22/00   WAYNE                          *** 1 INJ ***

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:32 PM EDTSevere Thunderstorm WarningRAHJohnston43 min
Jun 22, 3:22 PM EDTSevere Thunderstorm WarningRAHWayne38 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.